Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 162, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 12, 2011, 5:26 PM CDT for 4 counties in Oklahoma. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2011, 5:26 PM CDT (22:26 UTC)
- Expired
- May 12, 2011, 6:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Garvin County, OK, McClain County, OK, Pontotoc County, OK, Pottawatomie County, OK
The radar
The Norman radar (KTLX), 54 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:44 PM CDT | HAIL 1 | Byars, OK | |
| May 12, 5:59 PM CDT | HAIL 1.25 | 5 Ne Pauls Valley, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 3:17 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1116 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
740
WUUS54 KOUN 122226
SVROUN
OKC049-087-123-125-122330-
/O.NEW.KOUN.SV.W.0162.110512T2226Z-110512T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CDT THU MAY 12 2011
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MCCLAIN COUNTY IN CENTRAL OKLAHOMA...
SOUTHERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA...
NORTHWESTERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA...
EASTERN GARVIN COUNTY IN SOUTHERN OKLAHOMA...
* UNTIL 630 PM CDT
* AT 526 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 6 MILES SOUTHWEST OF BYARS...MOVING NORTHEAST AT 25
MPH.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF HALF DOLLARS...
WIND GUSTS TO 60 MPH...
* LOCATIONS IN THE WARNING INCLUDE ASHER...BYARS...PAOLI...PAULS
VALLEY...ROSEDALE...ST. LOUIS...TROUSDALE...WANETTE AND WHITEBEAD.
LAT...LON 3459 9725 3478 9737 3494 9716 3494 9715
3496 9714 3522 9681 3494 9677
TIME...MOT...LOC 2226Z 226DEG 23KT 3483 9710
$$2 follow-up statements
677
WWUS54 KOUN 122248
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT THU MAY 12 2011
OKC049-087-123-125-122330-
/O.CON.KOUN.SV.W.0162.000000T0000Z-110512T2330Z/
POTTAWATOMIE OK-MCCLAIN OK-GARVIN OK-PONTOTOC OK-
548 PM CDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN PONTOTOC...EASTERN GARVIN...SOUTHEASTERN MCCLAIN AND
SOUTHERN POTTAWATOMIE COUNTIES...
AT 547 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 3 MILES NORTHEAST OF PAULS VALLEY...MOVING NORTHEAST AT
25 MPH. OTHER STORMS WERE LOCATED NEAR BYARS AND EAST OF ASHER.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
* LOCATIONS IN THE WARNING INCLUDE ASHER...BYARS...PAOLI...PAULS
VALLEY...ROSEDALE...ST. LOUIS...TROUSDALE...WANETTE AND WHITEBEAD.
LAT...LON 3459 9725 3478 9737 3494 9716 3494 9715
3496 9714 3522 9681 3494 9677
TIME...MOT...LOC 2247Z 226DEG 20KT 3478 9716
$$275
WWUS54 KOUN 122317
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT THU MAY 12 2011
OKC049-087-123-125-122330-
/O.CON.KOUN.SV.W.0162.000000T0000Z-110512T2330Z/
POTTAWATOMIE OK-MCCLAIN OK-GARVIN OK-PONTOTOC OK-
617 PM CDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN PONTOTOC...NORTHEASTERN GARVIN...SOUTHEASTERN
MCCLAIN AND SOUTHERN POTTAWATOMIE COUNTIES...
AT 617 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 7 MILES SOUTHWEST OF BYARS...MOVING EAST AT 10 MPH
ANOTHER STRONG TO SEVERE THUNDERSTORMS WAS LOCATED OVER ST.LOUIS.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
* LOCATIONS IN THE WARNING INCLUDE ASHER...BYARS...ST. LOUIS AND
WANETTE.
LAT...LON 3468 9713 3481 9727 3488 9713 3490 9708
3497 9707 3522 9681 3494 9677
TIME...MOT...LOC 2317Z 259DEG 10KT 3479 9709
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:27 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 12, 2:27 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 227 PM CDT THU MAY 12 2011 .DISCUSSION... SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ALONG AND AHEAD OF COLD FRONT THIS AFTERNOON/EVENING. MOISTURE HAS STAYED IN PLACE AHEAD OF FRONT. SOME OF THESE STORMS MAY BECOME SEVERE. MEANWHILE... UPPER LOW WILL CONTINUE TO SLOWLY MOVE EAST ACROSS THE CENTRAL PLAINS TONIGHT AND FRIDAY. SHOWERS WILL BE POSSIBLE IN NE PORTIONS OF THE FA TONIGHT INTO FRIDAY AS WRAP-AROUND PRECIP COULD MOVE INTO THE AREA. COOLER AIR WILL CONTINUE TO BUILD INTO THE REGION BEHIND THE COLD FRONT. BREEZY NORTHERLY WINDS ARE EXPECTED TO DEVELOP FRIDAY AS COOLER AIR CONTINUES TO BUILD INTO THE AREA. THE COOLER TEMPERATURES WILL CONTINUE INTO EARLY NEXT WEEK WITH TEMPS AT OR BELOW SEASONAL NORMALS. MODELS SHOW ANOTHER UPPER LOW MOVING SSE ACROSS THE CENTRAL U.S. OVER THE WEEKEND. THIS COULD BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TO PARTS OF OK OVER THE WEEKEND. THERE MAY BE ANOTHER CHANCE FOR MORE WIDESPREAD RAIN TOWARDS MIDDLE TO LATE PART OF NEXT WEEK AS ANOTHER STORM SYSTEM BEGINS TO MOVE ACROSS THE WESTERN U.S. APPROACHING THE REGION. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 53 70 46 66 / 10 10 0 0 HOBART OK 51 72 43 67 / 0 0 0 0 WICHITA FALLS TX 54 75 50 72 / 10 0 0 0 GAGE OK 46 68 39 67 / 10 0 0 0 PONCA CITY OK 52 64 43 64 / 20 20 0 0 DURANT OK 57 72 50 69 / 30 0 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 22/25
Hazardous weather outlook, May 12, 11:44 AM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1144 AM CDT THU MAY 12 2011
OKZ004>048-050>052-TXZ083>090-131000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1144 AM CDT THU MAY 12 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.
LOCATION...
THE SLIGHT RISK COVERS LOCATIONS SOUTH AND EAST OF A LINE EXTENDING
FROM RUBOTTOM IN WESTERN LOVE COUNTY...TO PAULS VALLEY AND PRAGUE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 1 PM
THROUGH 8 PM.
IMPACTS...
DAMAGING HAIL UP TO TWO INCHES IN DIAMETER.
DAMAGING WINDS TO 65 MPH.
LOCALLY HEAVY RAIN AND MINOR FLOODING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.
DISCUSSION...
A COLD FRONT WILL REACH THE WESTERN EDGE OF THE SLIGHT RISK AREA
AROUND 1 PM. A MOIST...UNSTABLE...AND WEAKLY CAPPED AIR MASS WILL
SUPPORT THUNDERSTORM DEVELOPMENT ALONG THE COLD FRONT AFTER 1 PM.
ALTHOUGH LOW LEVEL WINDS HAD WEAKENED...MID AND UPPER LEVEL WINDS
REMAINED STRONG...AND THIS WILL RESULT IN ORGANIZED STORM TYPES SUCH
AS SUPERCELLS AND BOW ECHOES. THESE THUNDERSTORMS MAY PRODUCE BOTH
DAMAGING HAIL AND DAMAGING WINDS IN THE RISK AREA THIS AFTERNOON.
ALSO...WITH STORMS MOVING IN THE SAME DIRECTION THAT THE FRONT IS
ORIENTED...FROM SOUTHWEST TO NORTHEAST...THERE MAY BE SOME TRAINING
OF STORMS...AND HEAVY RAIN OVER SHORT PERIODS OF TIME. MINOR
FLOODING IS POSSIBLE.
THE COVERAGE AND INTENSITY OF STORMS WILL DECREASE LATE THIS EVENING
EITHER FROM THE LOSS OF HEATING...OR AS INSTABILITY IS CONSUMED BY
THE EARLIER STORMS. A CHANCE OF THUNDERSTORMS MAY CONTINUE IN FAR
SOUTHERN OKLAHOMA OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED
BEYOND THE EVENING HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...65 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL
OKLAHOMA ON FRIDAY...BUT SEVERE STORMS ARE NOT EXPECTED.
THUNDERSTORMS WILL ENTER THE FORECAST AGAIN AROUND THE MIDDLE OF
NEXT WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
FRIDAY.
BURKEIn the hours before
Special weather statement, May 12, 4:03 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
403 PM CDT THU MAY 12 2011
OKZ032-043-048-122115-
COAL OK-HUGHES OK-ATOKA OK-
403 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...COAL AND HUGHES
COUNTIES.
AT 403 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF WARDVILLE...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
LAT...LON 3453 9620 3469 9634 3487 9609 3479 9608
3470 9608 3469 9598 3468 9597Special weather statement, May 12, 4:34 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
434 PM CDT THU MAY 12 2011
OKZ030-122145-
POTTAWATOMIE OK-
434 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE COUNTY.
AT 434 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WANETTE...
MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3496 9682 3496 9692 3497 9694 3496 9696
3496 9711 3537 9698 3532 9677 3523 9677Special weather statement, May 12, 4:43 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 443 PM CDT THU MAY 12 2011 OKZ040-041-046-122215- MURRAY OK-GARVIN OK-CARTER OK- 443 PM CDT THU MAY 12 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN AND MURRAY COUNTIES. AT 443 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF POOLEVILLE...MOVING NORTH AT 35 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF DIMES... WIND GUSTS TO 40 MPH... LAT...LON 3466 9740 3463 9719 3435 9724 3438 9745
Special weather statement, May 12, 4:45 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 445 PM CDT THU MAY 12 2011 OKZ047-048-052-122200- BRYAN OK-JOHNSTON OK-ATOKA OK- 445 PM CDT THU MAY 12 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN AND JOHNSTON COUNTIES. AT 445 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF KENEFIC...MOVING NORTHEAST AT 35 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. STAY ALERT AND LISTEN FOR WARNINGS. LAT...LON 3437 9624 3421 9609 3407 9644 3424 9650
Special weather statement, May 12, 5:03 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 503 PM CDT THU MAY 12 2011 OKZ048-122230- ATOKA OK- 503 PM CDT THU MAY 12 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY. AT 503 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF CANEY...MOVING NORTHEAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3442 9640 3439 9612 3416 9626 3417 9640
Special weather statement, May 12, 5:15 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT THU MAY 12 2011
OKZ026-030-031-122245-
LINCOLN OK-POTTAWATOMIE OK-SEMINOLE OK-
515 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN...POTTAWATOMIE AND
SEMINOLE COUNTIES.
AT 515 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF EARLSBORO OR 3 MILES EAST OF SHAWNEE...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3521 9688 3533 9694 3558 9661 3541 9661
3540 9655 3544 9657 3546 9655 3544 9650
3546 9647 3546 9643 3543 9643The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:35 PM CDT | Special Weather Statement | OUN | Love | 25 min |
| May 12, 3:53 PM CDT | Special Weather Statement | OUN | Garvin | 22 min |
| May 12, 4:03 PM CDT | Special Weather Statement | OUN | Coal | 12 min |
| May 12, 4:34 PM CDT | Special Weather Statement | OUN | Pottawatomie | 11 min |
| May 12, 4:43 PM CDT | Special Weather Statement | OUN | Garvin | 32 min |
| May 12, 4:45 PM CDT | Special Weather Statement | OUN | Bryan | 15 min |
| May 12, 4:56 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 34 min |
| May 12, 5:03 PM CDT | Special Weather Statement | OUN | Atoka | 27 min |
| May 12, 5:15 PM CDT | Special Weather Statement | OUN | Seminole | 30 min |
| May 12, 5:17 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 58 min |
| May 12, 5:21 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 33 min |
| May 12, 6:09 PM CDT | Special Weather Statement | OUN | Atoka | 21 min |
| May 12, 6:31 PM CDT | Special Weather Statement | OUN | Seminole | 14 min |
| May 12, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 50 min |
| May 12, 6:43 PM CDT | Special Weather Statement | OUN | Atoka | 17 min |
| May 12, 6:47 PM CDT | Special Weather Statement | OUN | Hughes | 28 min |
| May 12, 6:54 PM CDT | Special Weather Statement | OUN | Hughes | 21 min |
| May 12, 6:55 PM CDT | Special Weather Statement | OUN | Garvin | 20 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.